Alert archive / Pennsylvania / Winter Weather Advisories in 2022

Winter Weather Advisory 21, NWS Cleveland, OH

March 28, 2022Erie County, Pennsylvania

NWS Cleveland, OH issued this winter weather advisory at Mar 28, 2022, 3:40 AM EDT for Erie County, Pennsylvania. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2022, 3:40 AM EDT (07:40 UTC)
Expired
Mar 28, 2022, 4:00 PM EDT
In force
12 hr
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2022-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2022-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS41 KCLE 280740
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
340 AM EDT Mon Mar 28 2022

PAZ002-281545-
/O.CAN.KCLE.WS.W.0006.000000T0000Z-220328T0900Z/
/O.NEW.KCLE.WW.Y.0021.220328T0740Z-220328T2000Z/
Southern Erie-
Including the cities of Edinboro, Corry, and Union City
340 AM EDT Mon Mar 28 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Lake effect snow occurring. Additional snow accumulations
  of 1 to 4 inches.

* WHERE...Southern Erie county.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Northwest winds of 15 to 20 mph with gusts
  to 30 mph are expected. Wind chill values will fall into the
  single digits at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway, and
traffic conditions.

&&

$$

PAZ003-280845-
/O.CAN.KCLE.WW.Y.0020.000000T0000Z-220328T0900Z/
Crawford-
Including the cities of Meadville and Titusville
340 AM EDT Mon Mar 28 2022

...WINTER WEATHER ADVISORY IS CANCELLED...

Additional lake effect snow showers will continue today with
accumulations of 1 to locally 3 inches near Spartansburg. Continue
to use caution if traveling this morning as a light coating of 
snow could lead to slick conditions on area roadways. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
2 follow-up statements
992 
WWUS41 KCLE 281704
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
104 PM EDT Mon Mar 28 2022

PAZ002-282000-
/O.CON.KCLE.WW.Y.0021.000000T0000Z-220328T2000Z/
Southern Erie-
Including the cities of Edinboro, Corry, and Union City
104 PM EDT Mon Mar 28 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...Lake effect snow occurring. Additional snow accumulations
  of 1 to 3 inches.

* WHERE...Southern Erie county.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Northwest winds of 15 to 20 mph with gusts
  to 30 mph are expected. Wind chill values will fall into the
  single digits at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway, and
traffic conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
793 
WWUS41 KCLE 282004
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
404 PM EDT Mon Mar 28 2022

PAZ002-282115-
/O.EXP.KCLE.WW.Y.0021.000000T0000Z-220328T2000Z/
Southern Erie-
Including the cities of Edinboro, Corry, and Union City
404 PM EDT Mon Mar 28 2022

...WINTER WEATHER ADVISORY HAS EXPIRED...

The heaviest snow has ended, but scattered light snow showers will
persist through tonight. Additional accumulations of 1 to 2 inches
are expected.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter weather advisory went out at Mar 28, 2:11 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 28, 2:11 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
211 AM EDT Mon Mar 28 2022

.SYNOPSIS...
A series of troughs will move across Northeast Ohio and
Northwest Pennsylvania tonight through Monday as surface high
pressure begins to build into Northwest Ohio. The high will take
control of the area late Monday through Tuesday night, before a
deepening low pressure system impacts the region Wednesday and
Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
Snow shower activity continues to increase across NW
Pennsylvania ahead of an upper level low approaching the eastern
Great Lakes. Scattered to numerous snow showers may result in
1-3" of additional snow by sunrise, with additional light
accumulations continuing on Monday.

Previous Discussion...

Lake effect snow has become more cellular/scattered this
afternoon, allowing intensity to let up slightly. Latest
ASOS/AWOS obs also indicate significant improvements in surface
visibilities, with is largely attributable to drier air starting
to work into the region. Although scattered snow showers will
persist across NE OH/NW PA through late this afternoon and early
this evening, the most impactful snow has largely ended, so
felt comfortable with allowing the Ohio Winter Weather Advisory
to expire on time. Will still need to keep an eye on locally
moderate snow within more robust snow showers this afternoon,
which may produce accumulating snow/slick travel and pockets of
reduced visibilities.

Despite an apparent lull in precip, opted to keep the headlines
for NW PA going for now since snow showers will likely become
focused into NW PA this evening through the overnight hours.
Hi-res guidance depicts a band originating from Lake Huron
potentially setting up over NW PA by late tonight, which may
lead to at least an additional inch or two of snow accumulation
through the overnight hours.

Latest guidance has been much slower with ushering dry air into
NE OH/NW PA Monday as surface high pressure builds in from the
southwest. 850mb temps as cold as -16C to -19C combined with an
upper-level low/trough digging into the northeastern US will
result in continued lake-enhanced snow showers Monday,
primarily across NW PA and possibly into NE OH. An inch or so of
snow is possible across NE OH, with as much as 2 to 4 inches of
snow likely across NW PA with the assistance of the upstream
moisture connection to Lake Huron. Additional headlines may be
needed through the remainder of the near term period, but
accumulations will be largely dependent on where the most
persistent bands set up. It's possible that the most intense
snowfall rates remain just to the east of the CWA.

Frigid temps continue through Monday, with lows tonight falling
into the teens tonight. Blustery northwesterly winds will lead
to overnight wind chills in the single digits. Highs across NE
OH/NW PA will be in the 20s with wind chills in the low teens to
single digits possible Monday. Locations outside of the
snowbelt region of NE OH/NW PA will experience a starkly
different day Monday as high pressure noses into the region.
Much drier air will foster mostly sunny to partly cloudy skies
and temperatures in the mid 30s.

The trough will slide east of the forecast area by Monday
evening and the high gaining control will cause snow showers to
quickly dissipate after sunset. Monday night's lows will be
similar to Sundays, but may be a few degrees cooler across the
western half of the CWA and along the lakeshore.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
Tuesday will be the one completely dry day in what continues to look
like an active week. The deep mid/upper trough over the eastern
CONUS will lift out through the day as a strong mid/upper trough
digs through the western CONUS allowing shortwave ridging to build
into the Midwest and Ohio Valley in between. At the surface,
weakening high pressure centered over the lower Great Lakes Tuesday
morning will shift into New England and the Mid Atlantic by evening.
The resulting return flow and rising heights aloft will allow highs
to moderate into the low/mid 40s in most areas, but mid/upper 30s
will persist in NW PA. Clouds will increase from west to east
through the day as the aforementioned western CONUS trough pushes
toward the Plains leading to vigorous surface low development over
Kansas/Nebraska resulting in mid-level warm/moist advection into our
region.

As we move into Tuesday night and Wednesday, the mid/upper
trough swings into the MS Valley and becomes negatively tilted with
the left exit of a 100-120 knot H3 jet allowing the surface low to
rapidly deepen as it lifts through the Upper Midwest/western Great
Lakes. Tremendous warm air advection in the mid-levels ahead of this
strengthening cyclone will support isentropic upglide (overrunning
precip) north of an advancing warm front Tuesday night into
Wednesday morning. Thermal profiles continue to support a wintry mix
of snow, sleet, and freezing rain for a brief window, although
significant dry air in the low-levels will limit the impacts because
it will delay the onset of precip enough to allow the wintry mix to
be confined to a 2-3 hour window in any one place before the warm
air wins out. Stayed with the idea of mainly snow starting east of I-
77 after Midnight Tuesday night with rain/snow farther west followed
by the light snow/sleet/freezing rain advancing west to east. Ice
accumulations will only average a couple hundredths or less.

The warm front will lift north rather quickly Wednesday morning
taking the band of isentropic ascent north of the area, so expect
most areas to be dry by midday. Raised highs a couple degrees above
NBM guidance given a tightening pressure gradient causing increasing
southerly flow, some sunshine, and increasing sun angle. We should
see low 70s west of I-71 and 65-70 farther east. The exception is
far NE Ohio and NW PA which may stay in the mid 50s to low 60s given
morning precip lasting longer. The surface low will continue to
rapidly deepen while lifting through northern Michigan Wednesday
night as the parent trough swings into the western Great Lakes. This
will pull a powerful cold front toward western Ohio by Thursday
morning. Deterministic guidance is coming into agreement on a 977-
980 mb low, so wind headlines are certainly possible Wednesday night
into Thursday. Showers will increase from west to east ahead of the
front Wednesday night as the strong frontogenetic forcing moves in,
but kept thunder out given poor diurnal timing and a lack of
instability advancing this far north. Lows Wednesday night will
remain in the mid/upper 50s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Guidance has come into solid agreement on a mid morning to mid
afternoon cold frontal passage Thursday, so have likely to
categorical PoPs for widespread rain through the morning tapering
off from west to east in the afternoon and evening. As mentioned
above, timing of the front is not favorable for much instability,
even in a typical high shear/low CAPE situation, but added thunder
in far NE Ohio and NW PA where there is a bit more time to
destabilize. The extreme shear will lead to a threat of strong winds
with any low topped convection, but feel the best chance of stronger
convection will be in the TN Valley. The bigger issue will probably
be the strong gradient winds as the strong low lifts toward Hudson
Bay with strong cold air advection and pressure rises behind the
front. Wind advisories are a good bet on Thursday.

By Thursday night and Friday, the mid/upper trough swings through
the Great Lakes with a secondary cold front dropping through
Thursday night. This will cool 850 mb temps to -8 to -10 C with
cyclonic flow and good wraparound moisture. This will support lake
enhanced rain and snow showers spreading in late Thursday night
through Friday with the greatest coverage in the primary snowbelt of
NE Ohio and NW PA. Surface high pressure begins to build in from the
Upper Midwest Friday night confining lingering lake-effect rain/snow
showers to far NE Ohio and NW PA before ending by Saturday morning.
The forecast is more uncertain late Saturday into Sunday as the
upper trough lifts out allowing split flow to set up across the
country. A northern stream shortwave looks to slide across the
Midwest/Great Lakes at that time while a southern stream wave
traverses the deep South. The ECMWF suggests some phasing which
brings showers into the area Saturday night and Sunday, while the
GFS and CMC keep these features separate leading to mainly dry
weather Saturday and Sunday. For now, kept NBM chance PoPs.

Well above normal temps Thursday drop back below normal Friday
through the weekend leading to a dreary, damp weekend.

&&

.AVIATION /06Z Monday THROUGH Friday/...
Snow showers have been increasing across NW Pennsylvania ahead
of an upper level low approaching the eastern Great Lakes. This
has resulted in frequent IFR conditions at ERI while snow
showers have been both lighter and more scattered in NE Ohio.
Although CLE/CAK/YNG could briefly experience IFR visibilities,
especially between 12-15Z with the passage of a trough, VFR is
going to be most common overnight into Monday. Snow showers will
be most organized through about 10Z towards ERI but may
continue at times through 18Z. Otherwise some increase in cloud
cover is expected at NW Ohio terminals but will remain VFR.
Increasing subsidence will help skies to scatter out in Ohio
today with mostly clear conditions at all terminals but ERI and
possibly YNG by the end of the TAF period.

Northwest winds of 10-15 knots expected through 22Z Monday.
Winds may gusts to 25 knots at times, especially at eastern
terminals.

Outlook...Non-VFR possible within rain/snow Tuesday night into
Wednesday morning. Non-VFR at times late Wednesday night
through Friday.

&&

.MARINE...
NW winds of 15-25 knots will continue on the lake this evening
beginning to diminish under 20 knots west of the Island tonight.
This should allow the Small Craft advisory for Maumee Bay to
Vermilion to expire by 08Z, although we may fall below criteria a
few hours earlier. NW winds of 15-25 knots with occasional gusts
over 30 knots and 4 to 8 foot waves will persist through tonight
farther east, so continued the Small Craft advisory for Vermilion
to Avon Point through 14Z Monday before winds diminish under 20
knots. For the central and eastern basins from Avon Point to Ripley,
it will take most of the day Monday for winds and waves to diminish,
so the Small Craft advisory will go through 02Z Tuesday.

Monday night and Tuesday will be quiet on the lake as high pressure
builds overhead, but ESE winds of 10-15 knots will increase ahead of
a warm front Tuesday night becoming SE Wednesday. Small craft
conditions are likely Wednesday night into Thursday night as strong
SW winds of at least 15-30 knots increase ahead of a cold front and
strong low pressure system, becoming west Thursday night. Gales are
possible with this system. West winds of 15-25 knots will persist
Friday while gradually diminishing.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Winter Weather Advisory until 5 AM EDT early this morning for
     PAZ003.
     Winter Storm Warning until 5 AM EDT early this morning for
     PAZ002.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     LEZ146>149.
     Small Craft Advisory until 4 AM EDT early this morning for
     LEZ142-143.
     Small Craft Advisory until 10 AM EDT this morning for LEZ144-
     145.

&&

SYNOPSIS...Maines
NEAR TERM...KEC/Maines
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...KEC
MARINE...Garuckas
Hazardous weather outlook, Mar 27, 2:45 PM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
245 PM EDT Sun Mar 27 2022

PAZ002-281845-
Southern Erie-
245 PM EDT Sun Mar 27 2022

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EDT MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chills will be in the single digits tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind chills will be in the single digits Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ003-281845-
Crawford-
245 PM EDT Sun Mar 27 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind chills will be in the single digits tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind chills will be in the single digits Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001-281845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
245 PM EDT Sun Mar 27 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Wind chills will be in the single digits tonight. The lowest wind
chills are expected along and east of I-71.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-281845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
245 PM EDT Sun Mar 27 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 27, 11:08 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1108 PM EDT SUN MAR 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             1 S MONTVILLE           41.59N  81.05W
03/27/2022  M3.3 INCH        GEAUGA             OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

0700 PM     SNOW             CORTLAND                41.33N  80.73W
03/27/2022  M2.0 INCH        TRUMBULL           OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2201733
EVENT NUMBER CLE2201734

CLARK

Nearby

Winter Weather Advisories in Pennsylvania, 2022Every winter weather advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.